Wyoming, 2015

Flash Flood in Wyoming, October 2, 2015

October 2, 2015 · NWS RIW · 1 event in 1 county or zone

Heavy rainfall of three-quarters of an inch to around one inch fell in about 20-30 minutes within the Buffalo Creek drainage in the foothills of the southern Bighorn Mountains. The heavy rain quickly swelled small creeks and streams, causing Buffalo Creek to go from essentially a dry creek to out of its banks in just minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rainfall of three-quarters of an inch to around one inch fell in about 20-30 minutes within the Buffalo Creek drainage in the foothills of the southern Bighorn Mountains. The heavy rain quickly swelled small creeks and streams, causing Buffalo Creek to go from essentially a dry creek to out of its banks in just minutes. The roaring water impacted a rural ranch and roads, but did not damage any structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 2, 1:19 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 1:19 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT FRI OCT 2 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY

WV IMAGERY SHOWING LARGE TROF ERN CONUS...RIDGE CNTRL CONUS...AND
ROBUST DEVELOPING UPR LVL SW TROF/CYCLONE OVR ERN GREAT BASIN.
UPSTREAM...THE NEXT SW PLAYER WITHIN THIS LARGE UPR LVL SYSTEM IS
CURRENTLY SITTING OVR WRN WA/BC. NOSE OF THE JET ASSOCIATED WITH THE
GREAT BASIN UPR TROF IS JUST POKING INTO SRN/CNTRL WY. EXIT REGION
OF JET OVR SWRN WY...WHERE BEST/STRONGEST INSTABILITY SHOWERS AND
ISOLATED THUNDER ARE OCCURRING. SFC HAS THE CENTER OF THE SFC
CYCLONE OVR NERN UT/NWRN CO WITH A NEARLY STATIONARY FRONT NORTH OF
THE LOW AND DRAPED ACROSS SRN/SWRN WY. CURRENT VERY STABLE
CONDITIONS ACROSS THE NERN CWA IS KEEP LOW CLOUDS AND OCCASIONAL
PATCHY FOG IN THIS LOCATION.

WHILE THE UPPER TROF CONTINUES TO LIFT ENE ACROSS WY...THE SFC
PORTION OF THE CYCLONE WILL CONTINUE TO DEVELOP AND MOVE INTO SRN
THEN CNTRL WY THIS AFTERNOON/EVE. MOISTURE ALREADY PRESENT ACROSS
THE WRN FA WILL GAIN SOME ADDITIONAL WRAP AROUND MOISTURE FROM THE
DEVELOPING SFC LOW...AND THEN USE BOTH OROGRAPHICS AND FORCING/LIFT
FROM THE UPR TROF TO PUT DOWN GENEROUS QPF AT TIMES. E OF THE DIVIDE
WILL SEE A (PSEUDO) WARM FRONT LIFT NWD ACROSS THE ERN
COUNTIES...ALSO WITH INCREASING LL MOISTURE FEEDING INTO THE AREA
FROM THE SOUTH. THIS WILL BE THE REGION WHERE A FEW STRONGER STORMS
MAY OCCUR WITH SLIGHTLY HIGHER AVAILABLE CAPE AND GOOD
SHEAR...WITH GUSTY WINDS AND SMALL HAIL A POSSIBILITY.

TONIGHT AND SATURDAY...AS THE CYCLONE CONTINUES TO EVOLVE...STRONG
FRONTO-GENESIS WILL OCCUR JUST TO THE NORTH OF THE LIFTING SYSTEM
MAINLY NORTH OF THE FA...WITH SOMEWHAT OF A DRY(ER) SLOT LIFTING
THRU CNTRL WY WITH BETTER PRECIP HAPPENING AROUND THE EDGES FOR A
WHILE. THE SECOND UPR SW OUT OF THE PAC NW WILL THEN ARRIVE INTO THE
MAIN UPR TROF BY MID-DAY SAT...CHANGING SOME OF THE CHARACTER OF THE
SYSTEM...HOLDING UP THE PROGRESSION OF THE MAIN TROF. THE FIRST OF
TWO SFC FRONT WILL BEGIN TO MOVE THRU THE FA FROM THE NW BY SAT
MORNING...WITH A STRONGER SECONDARY PUSH/FRONT FROM OUT OF MT MOVING
FROM N TO S THRU THE FA SAT AFTERNOON. ALL THIS JUST KEEPS THE STORM
SYSTEM AROUND FOR AN EXTENDED PERIOD...WITH VARIOUS FORMS OF PRECIP
FALLING AROUND THE FA THRU THE END OF THE FCST PERIOD...PARTICULARLY
THE MOUNTAINS. MANY MOUNTAIN LOCATIONS...ESPECIALLY ACROSS THE NW
FA...WILL SEE 6 HR QPF VALUES IN EXCESS OF A THIRD OF AN INCH WITH
TOTAL PRECIP VALUES APPROACHING AND INCH +/- BY THE END OF THE DAY
SATURDAY. SNOW LEVELS WILL FALL SLOWLY AS THIS SYSTEM IS PAC DRIVEN
AND RELATIVELY WARM...STARTING OUT HIGH AT OR ABOVE 10.5K FT
TONIGHT...LOWERING TO BETWEEN 9.5K AND 10K FT BY SAT MORNING...THEN
ON DOWN TO 7.5 - 8K FT BY SAT EVENING ACROSS THE NWRN FA. MOST
MOUNTAIN LOCATIONS WILL ONLY SEE 24 HR SNOW TOTALS BETWEEN A TRACE
AND AN INCH...WITH A FEW LOCATIONS IN THE HIGHEST REACHES OF THE
TETONS...WIND RIVER...ABSAROKA...AND BIGHORN MOUNTAINS RECEIVING 2
TO 5 INCHES.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

UPPER LEVEL CUT OFF LOW WILL BE OVER NORTHERN CALIFORNIA AND
WESTERN NEVADA WITH DIVERGENT SOUTH SOUTHWEST FLOW OVER
WESTERN AND CENTRAL WYOMING WITH A FRONTAL BOUNDARY RUNNING
EAST WEST ACROSS SOUTHERN WYOMING. GOOD SET UP FOR STRONG LOW LEVEL
FRONTOGENESIS AND MID LEVEL DEFORMATION AIDING WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS ESPECIALLY OVER THE MOUNTAINS...NORTH AND
CENTRAL AREAS.  EASTERN SWEETWATER COUNTY MY GET DRY SLOTTED
SATURDAY EVENING.  THROUGH THE NIGHT THE UPPER LEVEL CUT OFF LOW
DRIFTS SOUTH TO SAN FRANCISCO BAY AREA.  SOUTH SOUTHWEST FLOW WITH
MOISTURE FETCH AND UPPER DIVERGENCE REMAINS IN PLACE THROUGH SUNDAY
MORNING.  MODELS AT THIS POINT ARE IN FAIR AGREEMENT WITH COLDER
TEMPERATURES AND WIDESPREAD SHOWERS WITH A SURFACE UPSLOPE PATTERN
EAST OF THE CONTINENTAL DIVIDE FAVORING LOCALLY HEAVY PRECIPITATION
IN THE WIND RIVER MOUNTAINS WITH SNOW ABOVE 9500 FEET. COLD FRONTAL
BOUNDARY SLIDES SOUTH TO THE SOUTHERN BORDER WITH PRECIPITATION
SPREADING SOUTH.  BY MONDAY NIGHT THE UPPER LEVEL CUT OFF LOW DRIFTS
SOUTH TO AROUND LOS ANGELES WITH CANADIAN TROUGH COMING SOUTH FROM
ALBERTA AND SASKATCHEWAN INTO MONTANA.  AS THE FAVORED UPPER LEVEL
DIVERGENCE SHIFTS SOUTH AND WEST INTO THE GREAT BASIN...THE FRONT
BEGINS TO WASH OUT WITH THE MOISTURE FEED SHUTTING OFF OVER WYOMING.
 THIS BRINGS A DECREASE IN PRECIPITATION BOTH IN COVERAGE AND
INTENSITY LATE SUNDAY NIGHT AND MONDAY.  THIS IS A RATHER COMPLEX
PATTERN AND EVEN THOUGH THE MODELS SHOW FAIR AGREEMENT EXPECT LOWER
CONFIDENCE IN THE TRANSITION TO PARTIAL CLEARING AND TAPERING OFF OF
PRECIPITATION.  BY MONDAY EVENING THE UPPER LEVEL CUT OFF LOW DRIFTS
EAST TOWARDS LAS VEGAS WITH SOME BETTER MOISTURE MOVING INTO THE
SOUTH.  THERE IS STILL A STRONG DRY SLOT POTENTIALLY OVER THE GREAT
BASIN WITH DECREASING MOISTURE ALOFT OVER THE LOW LEVEL MOISTURE
SURGE INTO THE SOUTH.  THIS SHOULD LIMIT THE AMOUNT OF PRECIPITATION
THROUGH TUESDAY AS THE UPPER LEVEL CUT OFF LOW STARTS TO EJECT
NORTHEAST INTO SOUTHERN UTAH.  THIS SHIFTS THE MOISTURE PLUME INTO
SOUTHWEST WYOMING AND STRENGTHENS THE DRY SLOT...WHICH MAY BE
CONVECTIVELY UNSTABLE. TIMING ISSUES DEVELOP WITH THE MOVEMENT OF
THE CUT OFF LOW WHILE THE CANADIAN LOW PRESSURE TROUGH RACES EAST
TOWARDS THE GREAT LAKES WITH RIDGING OVER BRITISH COLUMBIA.  BY
WEDNESDAY THE CUT OFF LOW IS FORECAST TO BE OVER THE FOUR CORNERS TO
GRAND CANYON AREA WITH RIDGING OVER THE WEST DECREASING
PRECIPITATION CHANCES IN MUCH OF THE AREA.  SOME WARMING WILL BE
OCCURRING WITH DECREASING CLOUD COVER.  BY THURSDAY THE UPPER LEVEL
CUT OFF LOW DRIFTS OVER EL PASO OR OPENS UP AND ENDS UP IN THE TEXAS
PANHANDLE.  EITHER WAY IT WILL HAVE NO IMPACT ON WYOMING WEATHER AT
THIS TIME.  THURSDAY AND FRIDAY THE UPPER RIDGE CONTINUES TO BUILD
AND MODELS SHOW SOME OROGRAPHIC CONVECTION OVER MAINLY THE WESTERN
AND NORTHERN MOUNTAINS WITH SHORT WAVE TROUGHS DIVING SOUTHEAST FROM
THE PACIFIC NORTHWEST INTO WESTERN WYOMING. RATHER LOW CONFIDENCE
WITH THE TIMING AND IMPACT OF THESE TROUGHS THAT FAR OUT. WARMING IS
MOST LIKELY THROUGH.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS PREVAIL EXCEPT FOR BRIEF MVFR CONDITIONS IN REDUCED
VIS AND LOWER CIGS AS OCCASIONAL -TSRA/-TSRAGR OR -SHRA  MOVE
THROUGH THE REGION THIS EVENING. STABLE CONDITIONS IN THE LEE OF THE
BIGHORN MOUNTAINS WITH OCCASIONAL IFR CONDITIONS IN LOW CIGS AND
REDUCED VIS CONTINUING UNTIL AN UPPER LEVEL DISTURBANCE MOVES
THROUGH AND LIFTS CIGS...REPLACING THEM WITH -SHRA/TSRA CHANCES.
OTHERWISE...EARLY THIS EVENING MOISTURE AND FAVORABLE PRECIPITATION
CHANCES WILL CONTINUE OVER THE FORECAST AREA...WITH BR
-RA -SHRA -TSRA OR VCFG VCSH VCTS IN THE FORECAST FOR MOST TERMINALS
WEST OF THE DIVIDE AND AT KCOD BY MID EVENING...THEN AFTER MIDNIGHT
EAST OF THE DIVIDE...AND LASTING UNTIL AT LEAST 16Z FOR MOST
LOCATIONS. THESE EVENTS WILL PRODUCE MVFR TO IFR AND OCCASIONAL LIFR
CONDITIONS IN LOW CIGS AND REDUCED VIS AT CONCURRENT TIMES.

&&

.FIRE WEATHER...
TODAY...FIRE DANGER LOW ACROSS MOST OF THE FORECAST AREA...WITH
MODERATE FIRE DANGER ONLY PRESENT ACROSS SMALL PORTIONS OF SOUTHERN
AND CENTRAL WYOMING WYOMING AS A STRONG PACIFIC FALL WEATHER SYSTEM
SLOWLY WORKS ITS WAY INTO THE FORECAST AREA. WITH RELATIVELY WEAK
FLOW ALOFT AHEAD OF THE UPPER LEVEL PORTION OF THE SYSTEM IN
ADDITION TO THE CURRENT WEAK SURFACE PRESSURE GRADIENT...MOST WINDS
WILL STAY ON THE LOWER SIDE WITH GUSTIEST WINDS EITHER OVER FAR
SOUTHWEST WYOMING...OR ASSOCIATED WITH A STRONGER SHOWER OR
THUNDERSTORM THAT WILL BE POSSIBLE THIS AFTERNOON AND EVENING. AS
FAR AS LIGHTNING CHANCES GO...THIS AFTERNOON WILL SEE THE BEST
OVERALL CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE SOUTH AND ALSO
EAST OF THE DIVIDE...ALTHOUGH THEY WILL NOT BE OF THE DRY VARIETY.
OVER THE NEXT SEVERAL DAYS...AND THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK...A COUPLE OF ADDITIONAL RELATIVELY SLOW MOVING FALL
WEATHER SYSTEMS WILL KEEP THE REGION COOL...MOIST...AND WITH
OCCASIONAL GOOD PRECIPITATION CHANCES. THIS WILL DECREASE FIRE
DANGER FURTHER OVER THE ENTIRE REGION BEFORE A DRYING PERIOD RETURNS
LATE NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...C.BAKER
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Oct 2, 2:09 AM MST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT FRI OCT 2 2015

WYZ001>020-022>030-031200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
309 AM MDT FRI OCT 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SNOW POSSIBLE ABOVE 9500 FEET LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SUNDAY...SIGNIFICANT HIGH MOUNTAIN SNOWFALL
POSSIBLE. SNOW LEVELS WILL LOWER TO 8000 TO 8500 FEET BY SATURDAY
EVENING. ANY SIGNIFICANT...ACCUMULATING SNOWFALL IS EXPECTED TO BE
ABOVE 8500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
PHENOMENA...INCLUDING BUT NOT LIMITED TO...HAIL...GUSTS OVER 45
MPH...VERY HEAVY RAINFALL...ANY MOUNTAIN SNOWFALL AMOUNTS...OR ANY
WEATHER RELATED DAMAGE.

TEAM RIVERTON

In the hours before

Special weather statement, Oct 2, 1:12 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT FRI OCT 2 2015

WYZ028>030-022200-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
212 PM MDT FRI OCT 2 2015

THROUGH 4 PM...SHOWERS AND EMBEDDED THUNDERSTORMS ARE DEVELOPING
AND MOVING NORTHEAST ACROSS SOUTHERN WYOMING AT BETWEEN 30 AND 40
MPH. A FEW STRONGER STORMS WILL PRODUCE GUSTY OUTFLOW WINDS TO 40
MPH...HAIL TO NICKLE SIZE...AND OCCASIONAL LIGHTNING.

JB
Special weather statement, Oct 2, 1:27 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT FRI OCT 2 2015

WYZ016-022200-
UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
227 PM MDT FRI OCT 2 2015

THROUGH 4 PM...SHOWER AND EMBEDDED THUNDER WILL OCCUR THIS
AFTERNOON...ESPECIALLY WEST OF DUBOIS. MODERATE TO BRIEF HEAVY
RAIN AND OCCASIONAL LIGHTNING WILL BE THE MAIN THREAT WITH THIS
ACTIVITY.

JB
Special weather statement, Oct 2, 1:52 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT FRI OCT 2 2015

WYZ019-030-022130-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-EAST SWEETWATER COUNTY-
252 PM MDT FRI OCT 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 330 PM MDT...

AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF CHAIN LAKES...WHICH IS 27 MILES SOUTH OF JEFFREY
CITY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BAIROIL AND GREEN MOUNTAIN AROUND 330 PM MDT.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4210 10813 4248 10764 4238 10752 4221 10752
      4197 10797
TIME...MOT...LOC 2051Z 228DEG 28KT 4209 10797

BRAUN
Special weather statement, Oct 2, 2:16 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT FRI OCT 2 2015

WYZ009-011-017>020-030-030000-
BIGHORN MOUNTAINS SOUTHEAST-SOUTHEAST JOHNSON COUNTY-
WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...KAYCEE...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY...CASPER...WAMSUTTER
316 PM MDT FRI OCT 2 2015

THROUGH 6 PM...SHOWERS AND EMBEDDED THUNDERSTORMS ARE DEVELOPING
AND MOVING NORTHEAST ACROSS CENTRAL WYOMING AT BETWEEN 30 AND 40
MPH. A FEW STRONGER STORMS WILL PRODUCE GUSTY OUTFLOW WINDS TO 40
MPH...HAIL DIME TO NICKLE SIZE...AND OCCASIONAL LIGHTNING.

JB
Special weather statement, Oct 2, 2:31 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT FRI OCT 2 2015

WYZ001-002-012>015-023>026-031000-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE...
PINEDALE...LA BARGE...BIG PINEY...FARSON
331 PM MDT FRI OCT 2 2015

...WET AND COOL CONDITIONS EXPECTED THIS WEEKEND...WITH
SIGNIFICANT MID TO HIGH ELEVATION MOUNTAIN SNOWFALL ALSO
POSSIBLE...

HUNTERS AND OTHERS WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD BE
PREPARED FOR A CHANGE TO MUCH COOLER AND INCLEMENT WEATHER
CONDITIONS FROM TONIGHT THROUGH SUNDAY MORNING. A STORM SYSTEM
WILL OVER THE AREA TODAY...CONTINUING THROUGH SATURDAY NIGHT WITH
PERIODS OF RAIN THAT WILL CHANGE TO SNOW OVER THE HIGHER
ELEVATIONS. ALTHOUGH SNOW LEVELS WILL BEGIN QUITE HIGH TONIGHT...AROUND
OR ABOVE 10000 FEET...THEY WILL BEGIN TO LOWER SATURDAY MORNING TO
BETWEEN 8500 AND 9500 FEET...THEN DOWN TO AS LOW AS 7500 TO 8000
FEET BY SUNDAY MORNING. CURRENTLY...THE BEST CHANCE OF SEEING
SIGNIFICANT SNOWFALL ABOVE 8500 FEET WILL BE OVER THE
BIGHORN...WIND RIVER...AND ABSAROKA MOUNTAINS SATURDAY THROUGH
SATURDAY NIGHT. SNOW CHANCES WILL DECREASE SUNDAY AFTERNOON AS THE
STORM MOVES AWAY. PLEASE STAY TUNED FOR FURTHER UPDATES ON THIS
DEVELOPING FALL STORM.

JB
Special weather statement, Oct 2, 2:47 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MDT FRI OCT 2 2015

WYZ001-002-012>015-023>026-031000-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE...
PINEDALE...LA BARGE...BIG PINEY...FARSON
347 PM MDT FRI OCT 2 2015

...WET AND COOL CONDITIONS EXPECTED THIS WEEKEND...WITH
SIGNIFICANT MID TO HIGH ELEVATION MOUNTAIN SNOWFALL ALSO
POSSIBLE...

HUNTERS AND OTHERS WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD BE
PREPARED FOR A CHANGE TO MUCH COOLER AND INCLEMENT WEATHER
CONDITIONS FROM TONIGHT THROUGH SUNDAY MORNING. A STORM SYSTEM
WILL OVER THE AREA TODAY...CONTINUING THROUGH SATURDAY NIGHT WITH
PERIODS OF RAIN THAT WILL CHANGE TO SNOW OVER THE HIGHER
ELEVATIONS. ALTHOUGH SNOW LEVELS WILL BEGIN QUITE HIGH TONIGHT...AROUND
OR ABOVE 10000 FEET...THEY WILL BEGIN TO LOWER SATURDAY MORNING TO
BETWEEN 8500 AND 9500 FEET...THEN DOWN TO AS LOW AS 7500 TO 8000
FEET BY SUNDAY MORNING. CURRENTLY...THE BEST CHANCE OF SEEING
SIGNIFICANT SNOWFALL ABOVE 8500 FEET WILL BE OVER THE
BIGHORN...WIND RIVER...AND ABSAROKA MOUNTAINS SATURDAY THROUGH
SATURDAY NIGHT...WHERE GENERALLY 1 TO 2 INCHES OF SNOW WILL BE
FOUND...WITH A FEW FAVORED HIGH ELEVATION LOCATIONS SEEING UP TO 5
INCHES BY SATURDAY NIGHT. SNOW CHANCES WILL DECREASE SUNDAY
AFTERNOON AS THE STORM MOVES AWAY. PLEASE STAY TUNED FOR FURTHER
UPDATES ON THIS DEVELOPING FALL STORM.

JB

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
October 2, 4:25 PM MST to 6:00 PM MST
Where
Natrona County, 18.12 mi NE of Arminto to 14.47 mi NE of Arminto
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
43.380, -107.038

West-northwest moving showers and thunderstorms tracked up the south slope of the Bighorn Mountains during the late afternoon of October 2. Heavy rain estimated at 0.75 inch to around 1.00 inch fell in a 20 to 30 minute period in the Buffalo Creek drainage. The water quickly ran off the steep slopes into creeks and streams feeding Buffalo Creek. Eyewitness reports indicated the creek went from a dry creek to well outside its banks in just minutes. The raging waters damaged a county road in several spots, overtopped and damaged a ranch road, and ruined fence line at a rural ranch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605842.